Free-surface flow past arbitrary topography and an inverse approach for wave-free solutions

Binder, Benjamin J., Blyth, Mark G., & McCue, Scott W. (2013) Free-surface flow past arbitrary topography and an inverse approach for wave-free solutions. IMA Journal of Applied Mathematics, 78(4), pp. 685-696.

View at publisher


An efficient numerical method to compute nonlinear solutions for two-dimensional steady free-surface flow over an arbitrary channel bottom topography is presented. The approach is based on a boundary integral equation technique which is similar to that of Vanden-Broeck's (1996, J. Fluid Mech., 330, 339-347). The typical approach for this problem is to prescribe the shape of the channel bottom topography, with the free-surface being provided as part of the solution. Here we take an inverse approach and prescribe the shape of the free-surface a priori while solving for the corresponding bottom topography. We show how this inverse approach is particularly useful when studying topographies that give rise to wave-free solutions, allowing us to easily classify eleven basic flow types. Finally, the inverse approach is also adapted to calculate a distribution of pressure on the free-surface, given the free-surface shape itself.

Impact and interest:

7 citations in Scopus
Search Google Scholar™
8 citations in Web of Science®

Citation counts are sourced monthly from Scopus and Web of Science® citation databases.

These databases contain citations from different subsets of available publications and different time periods and thus the citation count from each is usually different. Some works are not in either database and no count is displayed. Scopus includes citations from articles published in 1996 onwards, and Web of Science® generally from 1980 onwards.

Citations counts from the Google Scholar™ indexing service can be viewed at the linked Google Scholar™ search.

Full-text downloads:

71 since deposited on 21 Mar 2013
23 in the past twelve months

Full-text downloads displays the total number of times this work’s files (e.g., a PDF) have been downloaded from QUT ePrints as well as the number of downloads in the previous 365 days. The count includes downloads for all files if a work has more than one.

ID Code: 58567
Item Type: Journal Article
Refereed: Yes
Additional URLs:
Keywords: free-surface flow, flow over bottom topography, conformal mapping, boundary integral method, potential flow, wave-free flows
DOI: 10.1093/imamat/hxt015
ISSN: 0272-4960
Subjects: Australian and New Zealand Standard Research Classification > MATHEMATICAL SCIENCES (010000) > APPLIED MATHEMATICS (010200) > Theoretical and Applied Mechanics (010207)
Divisions: Current > Institutes > Institute for Future Environments
Current > Schools > School of Mathematical Sciences
Current > QUT Faculties and Divisions > Science & Engineering Faculty
Copyright Owner: Copyright 2013 Oxford University Press
Copyright Statement: Published by Oxford University Press on behalf of the Institute of Mathematics and its Applications. All rights reserved.
Deposited On: 21 Mar 2013 23:23
Last Modified: 05 May 2014 08:34

Export: EndNote | Dublin Core | BibTeX

Repository Staff Only: item control page